Kansas, 2025

Hail and Damaging Wind in Kansas, April 1 to 2, 2025

April 1 to 2, 2025 · NWS DDC · 3 events in 2 counties and zones

Marginally severe thunderstorms initiated late on 4/1 across Pawnee and Stafford counties producing marginally severe hail and wind before moving out of the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Marginally severe thunderstorms initiated late on 4/1 across Pawnee and Stafford counties producing marginally severe hail and wind before moving out of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 8:55 PM CST, 1 hour 51 minutes earlier. Its key messages:

  • Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east.
  • Widespread, multi-day precipitation event coming into focus Thursday through Saturday.
  • Below-normal temperatures also likely Thursday through Saturday.
Area forecast discussion, Apr 1, 8:55 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
955 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Strong surface low will support dangerous fire weather
  conditions west of a dryline this afternoon, and severe
  thunderstorm potential to its east.

- Widespread, multi-day precipitation event coming into focus
  Thursday through Saturday.

- Below-normal temperatures also likely Thursday through
  Saturday.

&&

.UPDATE...
Issued at 946 PM CDT Tue Apr 1 2025

-- Mesoscale Discussion

Isolated supercells are still possible along and ahead of a
dryline through 11 pm. These storms could contain large hail.
However, a cold front could result in a line of storms before
midnight across Pratt, Stafford, Barber and Comanche counties.
These storms may contain winds up to 60 mph and hail as large as
quarter size. The chances for severe storms will shift east of
Pratt and Barber counties by 1 am.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Apr 1 2025

19Z upper air RAP analysis and water vapor satellite imagery
reveal southwesterly flow sits atop the central and southern
plains ahead of weak, broad troughing over the western CONUS
with an embedded shortwave trough now ejecting onto the central
plains. As these features approach, an already ~990-mb cyclone
centered over west-central KS will deepen further and shift
across KS this afternoon and evening. As this happens, a dryline
will sharpen and translate eastward across our area while a cold
front approaches from the north. Deep boundary layer mixing west
of the dryline will support strong southwesterly winds, blowing
dust, and dangerous fire weather conditions, especially along
and west of US-283. East of the dryline, strong southerly winds
will draw moisture poleward, fortifying thermodynamic profiles
amidst robust kinematics, which will set the stage for the
potential for severe thunderstorms this evening. Current
thinking is thunderstorms will initiate near the cold
front/dryline triple point around 23-01Z across our
east/northeast zones, and rapidly move northeast into central
KS. While residence time in our area is likely to be limited,
any storm that develops will be capable of producing hail up to
the size of tennis balls and winds in excess of 60 mph. The
tornado threat will be near zero as storms will struggle to
mature fully before exiting our area, but cannot be entirely
ruled out. Overnight, the aforementioned cold front will pass
through our area, and northerly winds will advect cooler air
equatorward with Wednesday morning lows ranging from the low/mid
30s northwest to the mid/upper 40s southeast.

Daytime Wednesday, short range ensembles are in agreement
shortwave ridging will pass overhead between a pair of shortwave
troughs embedded within the broader, longwave trough that
encompasses the western CONUS. While cooler post-frontal air
will be in place across southwest KS, downsloping west-northwest
winds will promote afternoon highs in the mid/upper 60s for
most, with the Red Hills region reaching the low 70s.

Thursday through the end of the period, medium range ensembles
suggest the broad, longwave trough over the western CONUS will
finally pick up speed and eject onto the High Plains by the
weekend. As this synoptic feature closes in, precipitation
chances will gradually increase, and confidence is growing in a
multi-day, multi-round precipitation event continuing from
Thursday afternoon through Saturday night. At the moment, the
Friday afternoon through Saturday evening period appears to be
the peak, with NBM pops well into the likely (55-74%) and
definite (75-100%) categories. Precipitation will fall as mostly
rain, however, there is a brief period Saturday evening as the
precipitation is tapering off in a switch to snow, especially
across our northwest zones, as cold air spills into southwest
KS. Once all is said and done, the ECMWF EPS and GEFS ensembles
indicate widespread 0.5-1" of precipitation is expected, which
mirrors 72-hr NBM probability of QPF > 0.75" in the 50-80%
range for all zones.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 600 PM CDT Tue Apr 1 2025

Southwest winds of 15-25 kt will continue this evening. A sfc low
pressure center will eventually form over the state through tonight
and into the overnight hours. We will eventually see W to NW winds
by tomorrow in the 15-25 kt range as well. As far as storms go, the
most likely terminal being impacted late this evening still looks
to be KHYS. Will have VCTS/CB groups for this terminal tonight.
KDDC/KGCK might see VCSH, but there is a general trend of keeping
the storms east of this terminal.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Tue Apr 1 2025

Dangerous fire weather conditions are likely this afternoon,
mainly along and west of US-283.

Short range ensembles are in agreement a deep surface low will
translate across KS today, with a sharpening dryline reaching
between US-283 and US-183 by mid-afternoon. Deep boundary layer
mixing to the west of this feature will support strong
southwesterly winds sustained in the 25-35 mph range with gusts
up to 50 mph, and relative humidity dropping into the 10-15%
range. As a result, a Red Flag Warning remains in effect for all
counties along and west of US-283 through 8pm CDT this evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Springer
AVIATION...Sugden
FIRE WEATHER...Springer
Hazardous weather outlook, Apr 1, 3:01 AM CST, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
401 AM CDT Tue Apr 1 2025

KSZ030-031-043>046-061>066-074>081-084>090-020915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
401 AM CDT Tue Apr 1 2025 /301 AM MDT Tue Apr 1 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today west of highway 283. Please
refer to the latest RFW for more details.

Wind gusts today in excess of 50 mph will create areas of blowing
dust which may locally reduce visibilities.

There is a slight risk of severe thunderstorms east of highway
183. Hail larger than tennis ball size, wind gust 65 mph or higher
and even a tornado or two may be possible from the strongest
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire risk possible Wednesday

Hard Freeze possible Sunday and Monday morning. a 50-80% chance
for lows to be 25 degrees or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 7pm east of highway 183.

In the hours before

Special weather statement, Apr 1, 9:17 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT Tue Apr 1 2025

KSZ065-066-079-020400-
Stafford KS-Pawnee KS-Edwards KS-
1017 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PAWNEE...NORTHWESTERN
STAFFORD AND NORTHEASTERN EDWARDS COUNTIES THROUGH 1100 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Garfield around 1020 PM CDT.
  Frizell and Larned around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 9930 3797 9943 3806 9937 3831 9904
      3826 9903 3826 9881 3821 9874
TIME...MOT...LOC 0317Z 226DEG 50KT 3801 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO
Local storm report, Apr 1, 9:47 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1047 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     Hail             Larned                  38.19N 99.10W
04/01/2025  M0.75 Inch       Pawnee             KS   Public

&&
Local storm report, Apr 1, 9:50 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1050 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     Hail             Larned                  38.19N 99.10W
04/01/2025  M0.75 Inch       Pawnee             KS   Public

&&
Local storm report, Apr 1, 10:17 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1117 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Hail             2 W Seward              38.19N 98.83W
04/01/2025  M1.00 Inch       Stafford           KS   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 1, 10:20 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1120 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Hail             2 W Seward              38.19N 98.83W
04/01/2025  M1.00 Inch       Stafford           KS   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 1, 10:24 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1124 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Hail             2 WNW Seward            38.18N 98.83W
04/01/2025  E1.00 Inch       Stafford           KS   Public

            mping report.

&&

GT

The radar

The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
April 1, 10:46 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
0.75 in hail
Reported by
Public
Coordinates
38.190, -99.100

A public report for hail of 0.75 inches.

Hail, Stafford

When
April 1, 11:14 PM CST
Where
Stafford County, 2.14 mi NW of Seward
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -98.830

Received a mPING report of 1 inch hail.

Thunderstorm Wind, Stafford

When
April 2, 12:04 AM CST
Where
Stafford County, Macksville
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
37.970, -98.970

A public report of a 62 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243472, 1243473, 1243476.